NSW Health is warning the community about strong opioids which have recently been found in some fake Kalma alprazolam tablets.
The fake tablets are white in colour, rectangular shaped, and marked AL on one side, and G2 on the reverse.
These tablets were found to contain strong opioids, namely etodesnitazene, which has a similar potency to fentanyl. Another synthetic opioid (O-desmethyltramadol) was also found. Fentanyl test strips are unable to detect these opioids.
Acting Medical Director of the NSW Poisons Information Centre, Professor Andrew Dawson, said consuming even a single tablet containing strong opioids can cause unexpected and severe overdose or death. The risk of harm is greatly increased if tablets are consumed in combination with benzodiazepines and alcohol.
“Overdose can cause difficulty speaking or walking, drowsiness, loss of consciousness, slow breathing, snoring and skin turning blue,” Prof Dawson said.
Prof Dawson urged anyone who has taken an unknown tablet and is experiencing unexpected symptoms, such as drowsiness, to call Triple Zero (000) immediately or seek urgent medical attention. Naloxone should be given immediately if available, repeat doses of naloxone may be required.
Naloxone is an important life-saving medication that reverses the effects of opioids. It does not require a prescription and is free for anyone at risk of opioid overdose in NSW. It is available as a nasal spray or injection from some pharmacies and other health services. For more information on the take-home naloxone program visit YourRoom.
“You won’t get into trouble for seeking medical care. If you feel unwell, or if your friend feels unwell, do something about it. Don’t ignore it. Don’t wait,” he said.
For images and more information on the fake Kalma tablets, see public drug alerts.
For information about the potential adverse effects of opioids, please contact the NSW Poisons Information Centre on 13 11 26.